Heavy Snow, San Juan Mountains
- When
- April 24, 6:00 AM MST to April 25, 8:00 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- SNOTEL
The Hopewell SNOTEL at 10,000 feet picked up 12 inches of fresh snow.
Steady, light, high elevation snowfall persisted across the northern mountains for nearly two days. Though much of the accumulation was above 10,000 feet, amounts were quite impressive for late April.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Steady, light, high elevation snowfall persisted across the northern mountains for nearly two days. Though much of the accumulation was above 10,000 feet, amounts were quite impressive for late April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 24, 2:40 AM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 340 AM MDT SUN APR 24 2011 .DISCUSSION... A VERY ACTIVE FIRST HALF OF THE WEEK IS IN STORE FOR THE LAND OF ENCHANTMENT. AS PRECIPITATION CHANCES DWINDLE THROUGH TUESDAY...THE WIND MACHINE WILL CRANK UP A NOTCH EACH DAY. SPRINKLES HAVE CONTINUED THIS MORNING ACROSS PORTIONS OF NORTHERN AND CENTRAL NM. A FEW SNOW SHOWERS OR FLURRIES HAVE ALSO OCCURRED OVER THE HIGHEST ELEVATIONS...GENERALLY ABOVE 9500 FEET...AS INDICATED BY AREA SNOTELS. AS THE MAIN UPPER LEVEL TROUGH CONTINUES TO ORGANIZE AND APPROACH THE STATE TODAY...SHOWERS AND TSTMS WILL CONTINUE ACROSS THE NORTHWEST QUADRANT OR SO OF THE STATE. DRY SUBCLOUD LAYERS COMBINED WITH INSTABILITY DUE TO THE APPROACHING TROUGH MAY ALLOW FOR DRY TSTMS AGAIN THIS AFTERNOON AND EARLY EVENING. MODELS ARE INDICATING LIFTED INDICES NEAR -2 AND MID LEVEL LAPSE RATES AROUND 9 C/KM. SIMILARLY TO YESTERDAY...ANY CONVECTION...WITH OR WITHOUT THUNDER...WILL HAVE THE CAPABILITY OF PRODUCING GUSTY DOWNBURST WINDS...PERHAPS IN EXCESS OF 45 MPH. THE TROUGH AXIS WILL BISECT THE STATE AROUND MIDNIGHT...AND BY 6 AM MON...THE BASE OF THE TROUGH WILL BE MOVING INTO TEXAS. THIS WILL LARGELY DIMINISH PRECIPITATION ACROSS THE NORTH...THOUGH IT IS LIKELY SOME SHOWERS WILL LINGER OVER THE MTNS. THERE WILL ALSO BE A BRIEF OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST AS A BACK DOOR COLD FRONT NUDGES INTO THE AREA THIS EVENING. HOWEVER...THE FRONT WILL QUICKLY BE SHUNTED EASTWARD AS THE TROUGH SHIFTS EASTWARD. NORTHWEST FLOW WILL PREVAIL ON MONDAY. 700 MB WINDS ARE NOT TERRIBLY EXCITING...GENERALLY AROUND 30KT...HOWEVER...A 999MB SURFACE LOW OVER EASTERN NM COMBINED WITH THE 30KT MID LEVEL WINDS WILL MAKE FOR SOME BREEZY TO WINDY CONDITIONS ACROSS THE STATE. NORMALLY WINDY AREAS SUCH AS KCQC MAY NEED A WIND ADVISORY. OTHERWISE...A FEW SHOWERS OR TSTMS ARE POSSIBLE ACROSS THE N AND NE...BUT NOT LOOKING FOR MUCH IN THE WAY OF MEASURABLE PRECIP. AS ANOTHER SHORTWAVE DIVES SOUTHEASTWARD ACROSS THE CENTRAL ROCKIES ON TUESDAY...THE MID AND UPPER LEVEL GRADIENT OVER NEW MEXICO WILL TIGHTEN SIGNIFICANTLY. GFS INDICATES 700 MB WINDS OF 50 KTS...WITH 500 MB WINDS AROUND 80 KTS. MODEL SOUNDINGS SUGGEST THAT MIXING HEIGHTS WILL BE AROUND 550 MB ACROSS THE EASTERN PLAINS DESPITE COOLER TEMPERATURES BEHIND THE TROUGH. THUS...WHEN SOME OF THIS MOMENTUM MIXES DOWN TO THE SURFACE TUESDAY AFTERNOON...VERY WINDY CONDITIONS CAN BE EXPECTED AREAWIDE...THOUGH ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. AIDING THE STRONG WINDS WILL BE A 990MB SFC LOW SHIFTING SEWD FROM SE CO TO NEAR KLBB. QUIETER WEATHER IS EXPECTED FOR WEDNESDAY AND THURSDAY...THOUGH WEDNESDAY MAY REMAIN A LITTLE BREEZY. TEMPERATURES WILL BE BELOW NORMAL ACROSS NEARLY ALL OF THE CWA ON WEDNESDAY...BUT WILL QUICKLY REBOUND ON THURSDAY AS ZONAL FLOW OR PERHAPS WEAK RIDGING DEVELOPS. AS ANOTHER WAVE PASSES TO THE NORTH OF THE STATE ON FRIDAY...A STRONG SURFACE LOW WILL ONCE AGAIN DEVELOP ACROSS SE CO. LOOK FOR BREEZY TO WINDY CONDITIONS TO MAKE A COME BACK. 34 && .AVIATION... SCATTERED MOUNTAIN OBSCURATIONS IN MAINLY MVFR CIGS/VSBYS -TSRA WITH MOUNTAIN TOP -TSSN THROUGH 02Z MAINLY ALONG AND NORTH OF INTERSTATE 40. LOCAL WIND GUSTS TO AROUND 45 KTS IN VICINITY SHOWERS AND THUNDERSTORMS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... UPPER TROUGH TO CROSS NEW MEXICO TODAY/TONIGHT WITH BEST CHANCES FOR WETTING PRECIPITATION ACROSS THE NORTHWEST THIRD OF THE STATE. SOME THUNDER MAY BE ASSOCIATED WITH THE PRECIPITATION...AND DRY LIGHTNING AND VARIABLE GUSTY WINDS ARE POSSIBLE MAINLY ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR...ALTHOUGH THE NORTHEAST HIGHLANDS COULD EXPERIENCE THESE CONDITIONS AS WELL...AS A SURFACE BOUNDARY...AND THUS HIGHER DEWPOINTS...ARE EXPECTED TO REMAIN CLOSER TO THE TEXAS BORDER TODAY AND THIS EVENING. DECIDED TO CONVERT THE WATCH FOR ZONE 108 TO A WARNING FOR TODAY. MOST FAVORABLE COMBINATION OF MINIMUM RH AND WIND APPEARS TO FAVOR THE WESTERN HALF OF THE ZONE...WITH HIGHER...BUT CLOSE TO CRITICAL RH VALUES NEARER THE TEXAS BORDER...DEPENDENT ON THE LOCATION OF THE SURFACE BOUNDARY THIS AFTERNOON. SOME HIGHER DEWPOINTS MAY REACH THE EASTERN NEW MEXICO BORDER THIS MORNING FROM A CONVECTIVE COMPLEX OVER TEXAS...BUT SHOULD MIX OUT AT LEAST PARTIALLY...THIS AFTERNOON. OVERNIGHT RH RECOVERIES TONIGHT SHOULD IN GENERAL BE GOOD. MONDAY AND ESPECIALLY TUESDAY WILL TRANSITION TO DRIER AND WINDIER WEATHER. FIRE WEATHER WATCH FOR MONDAY REMAINING INTACT AT THIS POINT...ALTHOUGH MODELS INDICATE RH/WIND COMBO MAY BE MARGINAL AT BEST FOR ZONE 109. ZONE 106 MAY SEE MORE FAVORABLE CRITICAL FIRE WX CONDITIONS MONDAY BUT WILL HOLD OFF ON ADDING IT TO THE CURRENT WATCH. CRITICAL CONDITIONS ARE FORECAST TO BE WIDESPREAD TUESDAY...AS A DRIER AIRMASS AND STRONGER MOUNTAIN TOP WINDS COMBINE WITH A STRONG NORTHWEST SURFACE GRADIENT. CONFIDENCE FAIRLY HIGH SO WENT AHEAD WITH A FIRE WEATHER WATCH FOR ALL BUT ZONES 101 AND 102. MODEL GUIDANCE INDICATING WIND GUSTS TO AROUND 60-65 MPH POSSIBLE ALONG AND SOUTH OF INTERSTATE 40 WHERE MINIMUM RH VALUES WILL RANGE FROM 5 TO 10 PERCENT. THE GOOD THING IS MAX TEMPS SHOULD BE NEAR TO 10 DEGREES BELOW NORMAL...AND HAINES VALUES ARE FORECAST TO RANGE FROM 3 TO 4 OVER MOST OF THE FORECAST AREA. PREDOMINANTLY WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE END OF THE WORKWEEK AND INTO NEXT WEEKEND WITH THE POTENTIAL FOR FURTHER CRITICAL CONDITIONS...ESPECIALLY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 64 42 65 42 / 50 70 0 5 DULCE........................... 58 34 57 31 / 70 60 10 10 CUBA............................ 62 35 61 30 / 40 30 0 10 GALLUP.......................... 65 35 64 36 / 30 40 0 0 EL MORRO........................ 62 34 62 35 / 20 20 0 0 GRANTS.......................... 68 39 68 38 / 20 10 0 0 QUEMADO......................... 67 37 67 35 / 10 5 0 0 GLENWOOD........................ 75 42 76 42 / 5 0 0 0 CHAMA........................... 52 29 53 27 / 80 60 20 20 LOS ALAMOS...................... 61 38 60 38 / 20 20 5 5 PECOS........................... 62 36 62 35 / 20 20 0 5 CERRO/QUESTA.................... 56 32 56 30 / 30 40 10 10 RED RIVER....................... 49 29 50 28 / 40 40 20 20 ANGEL FIRE...................... 52 29 53 28 / 40 30 10 10 TAOS............................ 61 34 60 31 / 30 30 10 10 MORA............................ 59 35 58 34 / 30 20 10 5 ESPANOLA........................ 68 38 67 38 / 20 20 5 0 SANTA FE........................ 64 37 63 36 / 20 20 0 5 SANTA FE AIRPORT................ 67 39 66 38 / 20 20 0 0 ALBUQUERQUE FOOTHILLS........... 70 46 71 46 / 10 10 0 0 ALBUQUERQUE HEIGHTS............. 71 48 72 48 / 10 10 0 0 ALBUQUERQUE VALLEY.............. 73 44 74 44 / 10 10 0 0 ALBUQUERQUE WEST MESA........... 71 45 72 45 / 10 10 0 0 LOS LUNAS....................... 74 43 76 43 / 10 10 0 0 RIO RANCHO...................... 71 43 72 44 / 10 10 0 0 SOCORRO......................... 79 49 79 50 / 5 0 0 0 SANDIA PARK/CEDAR CREST......... 68 38 69 39 / 10 10 0 0 TIJERAS......................... 71 40 70 39 / 10 10 0 0 MORIARTY/ESTANCIA............... 69 39 69 36 / 10 10 0 0 CLINES CORNERS.................. 65 37 65 38 / 10 10 0 0 GRAN QUIVIRA.................... 70 45 71 45 / 5 5 0 0 CARRIZOZO....................... 75 48 75 48 / 5 0 0 0 RUIDOSO......................... 69 48 69 48 / 5 0 0 0 CAPULIN......................... 62 39 64 35 / 20 30 10 5 RATON........................... 67 38 67 35 / 20 30 10 5 SPRINGER........................ 68 38 69 38 / 10 20 10 5 LAS VEGAS....................... 64 41 65 39 / 10 10 5 5 CLAYTON......................... 67 41 66 39 / 20 40 10 5 ROY............................. 68 40 69 43 / 10 20 5 0 CONCHAS......................... 77 48 77 46 / 5 20 5 0 SANTA ROSA...................... 77 49 76 46 / 5 10 5 0 TUCUMCARI....................... 78 47 78 45 / 5 20 5 0 CLOVIS.......................... 77 45 76 46 / 5 10 5 0 PORTALES........................ 79 47 77 47 / 5 5 5 0 FORT SUMNER..................... 81 51 79 47 / 5 5 5 0 ROSWELL......................... 85 53 85 52 / 5 0 0 0 PICACHO......................... 79 50 78 51 / 5 0 0 0 ELK............................. 74 49 72 50 / 5 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ103>109. FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107>109. RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ108. && 34/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN APR 24 2011 NMZ501>540-251200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT SUN APR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT TODAY FOR THE EAST CENTRAL PLAINS FOR WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS AND CRITICAL FIRE WEATHER WILL RETURN ON MONDAY ACROSS THE EASTERN PLAINS AND PORTIONS OF THE SOUTHWEST MOUNTAINS. THE STRONGEST WINDS WILL FAVOR THE CLINES CORNERS AREA EARLY MONDAY AFTERNOON. EVEN STRONGER WINDS ARE EXPECTED ON TUESDAY. DAMAGING WIND GUSTS TO 60 OR 65 MPH WILL BE POSSIBLE ACROSS CENTRAL PORTIONS OF THE STATE. THESE STRONG WINDS MAY CREATE AREAS OF BLOWING DUST AND REDUCED VISIBILITY. LOW RELATIVE HUMIDITIES WILL ALSO LEAD TO CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN PLAINS AS WELL AS AREAS ALONG AND SOUTH OF INTERSTATE 40 WEST OF THE CENTRAL MOUNTAIN CHAIN. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. 34
2 heavy snow. Local standard time, as filed.
The Hopewell SNOTEL at 10,000 feet picked up 12 inches of fresh snow.
The Taos Powderhorn SNOTEL at 11,050 feet picked up 17 inches of fresh snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286278, 286279.